Assessing the solvency of insurance portfolios via a continuous-time cohort model
Petar Jevtić and
Luca Regis ()
Insurance: Mathematics and Economics, 2015, vol. 61, issue C, 36-47
Abstract:
This paper evaluates the solvency of a portfolio of assets and liabilities of an insurer subject to both longevity and financial risks. Liabilities are evaluated at fair-value and, as a consequence, interest-rate risk can affect both the assets and the liabilities. Longevity risk is described via a continuous-time cohort model. We evaluate the effects of natural hedging strategies on the risk profile of an insurance portfolio in run-off. Numerical simulations, calibrated to UK historical data, show that systematic longevity risk is of particular importance and needs to be hedged. Natural hedging can improve the solvency of the insurer, if interest-rate risk is appropriately managed. We stress that asset allocation choices should not be independent of the composition of the liability portfolio of the insurer.
Keywords: Longevity risk; Natural hedging; Continuous-time cohort models for longevity; Solvency of insurance portfolios; Solvency requirements; Longevity and interest-rate risk (search for similar items in EconPapers)
JEL-codes: G22 G32 (search for similar items in EconPapers)
Date: 2015
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (4)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0167668714001632
Full text for ScienceDirect subscribers only
Related works:
Working Paper: Assessing the solvency of insurance portfolios via a continuous time cohort model (2014) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:insuma:v:61:y:2015:i:c:p:36-47
DOI: 10.1016/j.insmatheco.2014.12.002
Access Statistics for this article
Insurance: Mathematics and Economics is currently edited by R. Kaas, Hansjoerg Albrecher, M. J. Goovaerts and E. S. W. Shiu
More articles in Insurance: Mathematics and Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().